Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Nashville, TN

April 30, 2002Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 30, 2002, 9:57 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 9:57 PM CDT (02:57 UTC)
Expired
Apr 30, 2002, 10:45 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 141 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 10:12 PM CDTHail 1.75Lawrenceburg, TNSpotter reported golf ball size hail at West Point Road and U.S Highway 64.
Apr 30, 10:18 PM CDTHail 1.75Lawrenceburg, TNSpotter reported golf ball size hail on U.S. Highway 43.
Apr 30, 10:35 PM CDTHail 1Lawrenceburg, TNPublic report of quarter size hail.
Apr 30, 10:36 PM CDTHail 2Lawrenceburg, TNSpotter reported hail about the size of a hen egg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 010257
SVRBNA
TNC099-181-010345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
957 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN TENNESSEE
  WAYNE COUNTY IN TENNESSEE

* UNTIL 1045 PM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF LAWRENCEBURG...MOVING 
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWRENCEBURG AROUND 1020 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.
$$
JBW
LAT...LON 3544 8764 3528 8772 3507 8722 3532 8722

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 8:45 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 30, 8:45 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT TUE APR 30 2002

00Z SURFACE ANALYSIS SHOWED A WARM FRONT EXTENDING FROM NORTHWESTERN
ARKANSAS, TO JUST SOUTH OF TUP, TO JUST SOUTH OF MGM. AIR MASS NORTH
OF THIS FRONT IS ONLY MARGINALLY UNSTABLE, AND 00Z BNA SOUNDING WAS
NOT IMPRESSIVE. HOWEVER, BLV AIR MASS IN THE MID STATE WILL BECOME
INCREASINGLY UNSTABLE LATER TONIGHT AND WEDNESDAY MORNING, AS WARM
FRONT LIFTS NORTHWARD. LATEST MSAS ANALYSIS SHOWED LIFTED INDICES
THAT DROP FROM +1 AND +2 NORTH OF THE FRONT TO -4 TO -6 BEHIND IT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
EVENING FROM SOUTHEASTERN MISSOURI AND SOUTHWESTERN KENTUCKY,
INTO MUCH OF MIDDLE TENNESSEE. SOME OF THE STORMS WEST AND NORTH OF
OUR CWA HAVE BEEN STRONG AND, BASED ON VIL DENSITY CALCULATIONS,
HAVE BEEN CAPABLE OF PRODUCING AT LEAST SMALL HAIL. SUCH VIL
DENSITIES SUGGEST WE WILL HAVE TO KEEP AN EYE OUT FOR HAIL PRODUCERS
IN OUR CWA AS THE NIGHT WEARS ON. THIS IS ALREADY HANDLED
IN WORDING OF CURRENT ZFP AND BELIEVE HIGH OVERNIGHT POPS ARE
WORKING OUT QUITE WELL (THANK YOU, MR. DAYTIME FORECASTER).

.BNA...NONE.
DM

In the hours before

Special weather statement, Apr 30, 7:06 PM CDT, 2 hours 51 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CDT TUE APR 30 2002

...SIGNIFICANT SEVERE WEATHER THREAT FOR MIDDLE TENNESSEE THROUGH
THE NEXT 36 HOURS...

A WARM FRONT WILL MOVE NORTH INTO MIDDLE TENNESSEE LATE
TONIGHT FROM CENTRAL ALABAMA AND MISSISSIPPI...PRODUCING NUMEROUS
THUNDERSTORMS ALONG AND JUST TO THE NORTH OF THE FRONT.
AS THE ATMOSPHERE BECOMES VERY UNSTABLE IN VICINITY OF FRONTAL
PASSAGE...THE THREAT FOR SEVERE THUNDERSTORMS WILL INCREASE. THE
MAIN THREAT WILL BE LARGE HAIL.

THE WARM FRONT WILL THEN MOVE NORTH OF MIDDLE TENNESSEE BY THE
MID MORNING HOURS ON WEDNESDAY...RESULTING IN A BREAK IN THUNDERSTORM
ACTIVITY. HOWEVER...VERY UNSTABLE CONDITIONS WILL REMAIN OVER THE
MID STATE. WITH DAYTIME HEATING ON WEDNESDAY...SCATTERED
THUNDERSTORMS WILL DEVELOP AND RAPIDLY INTENSIFY. SOME STORMS
COULD PRODUCE HAIL AND DAMAGING WINDS. WIND SHEAR WILL INCREASE BY
WEDNESDAY EVENING...ENHANCING THE POTENTIAL FOR ISOLATED TORNADOES.

A COLD FRONT WILL APPROACH MIDDLE TENNESSEE LATE WEDNESDAY NIGHT
INTO THURSDAY...AGAIN INCREASING THUNDERSTORM ACTIVITY. DAMAGING
WINDS WILL BE THE MAIN THREAT LATE WEDNESDAY NIGHT INTO THURSDAY.

HAZARDOUS WEATHER IS POSSIBLE THROUGH THE NEXT 48 HOURS ACROSS
MIDDLE TENNESSEE. EMERGENCY MANAGERS AND SPOTTER GROUPS MAY NEED TO
BE ACTIVATED. STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS AND
UPDATED FORECASTS AS THIS POTENTIALLY DANGEROUS SITUATION CONTINUES
TO DEVELOP.

14
JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:07 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne38 min
Apr 30, 9:27 PM CDTSevere Thunderstorm WarningOHXLawrence33 min
Apr 30, 10:19 PM CDTSevere Thunderstorm WarningOHXGiles41 min
Apr 30, 10:28 PM CDTTornado WarningOHXGiles, Lawrence32 min
Apr 30, 10:59 PM CDTSevere Thunderstorm WarningOHXBenton31 min
Apr 30, 11:10 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart50 min
Apr 30, 11:23 PM CDTTornado WarningOHXHumphreys22 min
Apr 30, 11:30 PM CDTSevere Thunderstorm WarningOHXDickson45 min
Apr 30, 11:50 PM CDTTornado WarningOHXHickman, Humphreys, Perry40 min
Apr 30, 11:54 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson51 min
Apr 30, 11:58 PM CDTSevere Thunderstorm WarningOHXDavidson47 min
May 1, 12:19 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford26 min
May 1, 12:23 AM CDTTornado WarningOHXHickman, Maury22 min
May 1, 12:40 AM CDTTornado WarningOHXBedford, Marshall35 min
May 1, 12:47 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson58 min
May 1, 12:57 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren33 min
May 1, 1:07 AM CDTTornado WarningOHXCoffee, Franklin, Moore28 min
May 1, 1:10 AM CDTSevere Thunderstorm WarningOHXLincoln35 min
May 1, 1:20 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, White40 min
May 1, 1:30 AM CDTTornado WarningOHXFranklin30 min
May 1, 1:34 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren41 min
May 1, 2:48 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
May 1, 3:13 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner47 min
May 1, 3:45 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Sumner, Wilson30 min
May 1, 4:21 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Putnam, Smith, Van Buren, Warren and 2 more39 min
May 1, 4:24 AM CDTSevere Thunderstorm WarningOHXJackson, Overton36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.